Pennsylvania, 2012

Strong Wind in Pennsylvania, January 18, 2012

January 18, 2012 · NWS PHI · 2 events in 2 counties and zones

Strong west to northwest winds occurred over the higher terrain of the Poconos during the early morning of the 18th after a cold front moved through the region. Peak wind gusts averaged 45 to 50 mph and included 48 mph at Mount Pocono (Monroe County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong west to northwest winds occurred over the higher terrain of the Poconos during the early morning of the 18th after a cold front moved through the region. Peak wind gusts averaged 45 to 50 mph and included 48 mph at Mount Pocono (Monroe County). The strong winds knocked down weak tree limbs and wires. The strong winds were caused by the pressure difference between a strengthening low pressure system moving up the Saint Lawrence River Valley and a high pressure system over the Mississippi Valley. Once the low pressure system stopped intensifying, the strong winds ceased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 17, 11:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jan 17, 11:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 PM EST TUE JAN 17 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA FROM THE WEST OVERNIGHT.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WEDNESDAY AND
THURSDAY. A WEAKER COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT,
FOLLOWED BY HIGH PRESSURE FRIDAY. LOW PRESSURE FROM THE SOUTHERN
PLAINS SHOULD PASS THROUGH OR JUST SOUTH OF OUR AREA LATE
SATURDAY. A WEAK COLD FRONT IS THEN EXPECTED TO MOVE THROUGH THE
AREA ABOUT MONDAY. ANOTHER LOW PRESSURE SYSTEM FROM THE CENTRAL
ROCKIES SHOULD REACH THE GREAT LAKES TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE PEAK WIND GUSTS HAVE COME DOWN WITH THE WEAKENING LINE OF
SHOWERS ACROSS EAST CENTRAL PENNSYLVANIA...AS MOST GUSTS ARE NOW
BELOW 35 KNOTS. AMDAR SOUNDINGS JUST HEAD OF THE FRONT SHOW 45
KNOTS OF WIND AT 3000 FEET...WHICH APPEARS TO BE THE TOP OF THE
MIXED LAYER (BASED ON 0000 UTC SOUNDINGS TO THE WEST).

AHEAD OF THE FRONT...THE AIRMASS STABILIZED AS SKIES CLEARED AND
FOG FORMED IN SOME PLACES. AMDAR SOUNDINGS SHOW THIS CLEARLY AT
KPHL AND KEWR. THE LOW LEVEL STABILITY SHOULD BE ABLE TO TAMP DOWN
ON SOME OF THE GUSTINESS WITH AND JUST BEHIND THE FRONT. THE
BIGGEST PUSH SHOULD BE ACROSS THE HIGHER TERRAIN...AND FOR NOW
WINDS HAVE BEEN KEPT BELOW 50 MPH WITH THE FRONTAL PASSAGE. IF
WINDS START MIXING THROUGH THE STRATIFIED LAYER AS THE FRONT
PASSES...A SHORT FUSED WIND ADVISORY COULD BE NEEDED FOR THE
HIGHER TERRAIN.

AHEAD OF THE FRONT...SOUTH TO SOUTHWEST WINDS HAVE BEEN GUST TO 35
TO 40 MPH ACROSS CENTRAL AND SOUTHERN DELAWARE...AS WELL AS THE
NEW JERSEY SHORE. 0000 UTC SOUNDINGS AND AMDAR SOUNDINGS AHEAD OF
THE FRONT SHOULD 30 TO 35 KNOTS OF WIND AT THE TOP OF THE LOWERED
INVERSION. THESE AREAS SHOULD NOT SEE WIND GUST ABOVE 40 MPH
BEFORE THE FRONTAL PASSAGE.

FOR THE MOST PART...MOISTURE IS BECOMING SPARSER AS THE FRONT
MOVES EAST...SO THE BEST CHANCE OF SHOWERS SHOULD BE ACROSS
NORTHERN AND WESTERN AREAS. SOUNDINGS TO THE WEST SHOULD THE
FREEZING LEVEL DROPPING BELOW 2000 FEET AFTER THE FRONTAL
PASSAGE...SO THE MENTION OF SNOW SHOWERS WAS MAINTAINED FOR THE
HIGHER TERRAIN LATER TONIGHT.

ALL NUMERICAL GUIDANCE SHOWS A TIGHTENING THERMAL GRADIENT WITH
AND BEHIND THE COLD FRONT. OVERNIGHT...WE SHOULD ONLY DROP INTO
THE LOWER AND MID 30S IN MOST PLACES AS COLD AIR BEGINS FUNNELING
INTO THE REGION.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
IN THE WAKE OF THE STRONG COLD AIR ADVECTION 850 AND 925MB
TEMPERATURES WILL HAVE DROPPED NEARLY 15 DEGREES COLDER THAN WHAT
WAS EXPERIENCED ON TUESDAY. THESE COLDER LOW LEVEL TEMPERATURES WILL
ALLOW FOR A NEARLY ADIABATIC LAPSE RATE EXTENDING UP TO 900MB
PROVIDING STRONGER WINDS TO MIX DOWNWARD..ALTHOUGH NOT 100 PERCENT
TRANSFER. GUSTS NEAR 30KTS CAN BE EXPECTED THROUGHOUT THE LATE
MORNING AND EARLY AFTERNOON HOURS ACROSS MUCH OF THE CWA. GUSTS
SHOULD BEGIN TO WANE A BIT BY THE EVENING HOURS AS HIGH PRESSURE
NOSES IN FROM THE WEST. THIS WILL ALSO EFFECTIVELY SHUT OFF ANY MORE
PRECIPITATION FROM FALLING ACROSS OUR REGION.

THE MAVMOS SEEMED A BIT TOO WARM IN THE WAKE OF THE COLD FRONT WHERE
925MB TEMPERATURES WILL BE AROUND -7C. IF WE ARE ABLE TO MIX
COMPLETELY DRY ADIABATIC TO THE SURFACE, FROM 925MB, HIGHS WILL AT
LEAST BE IN THE UPPER 30S...THE METMOS SEEMS TO AGREE WITH THIS SO
IT WAS USED FOR HIGHS TOMORROW. THE HIGH TEMPERATURE ACROSS MUCH OF
THE AREA MAY OCCUR JUST AFTER MIDNIGHT ON WEDNESDAY BEFORE FALLING
OFF DURING THE DAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE LONG TERM PERIOD IS EXPECTED WITH FOUR PRECIPITATION
SHOTS POSSIBLE. THE FIRST TWO LOOK SNOWY AND THEN WINTRY WITH THE
LAST TWO MAINLY RAIN. WE LEANED TOWARD THE ECMWF SOLUTION AS FOR
BETTER OR WORSE IS CLOSER TO A MIDDLE OF ROAD SOLUTION BETWEEN THE
00Z AND 12Z SOUNDING RUNS.

WEDNESDAY NIGHT SHOULD BE DRY, BUT QUITE COLD. THE FORECAST WINDS
SHOULD BE FAIRLY LIGHT. BUT THE MODELS ARE PASSING A JET STREAK
INDUCED CIRRUS DECK ACROSS THE SERN PART OF OUR CWA. THERE IS A
SHORT WAVE TROF PROGGED TO MOVE THRU, BUT THERE IS LITTLE IF ANY
MSTR FCST BELOW THE CIRRUS LEVEL. THIS GAVE US SOME PAUSE SE AS TO
HOW LOW CAN WE GET WITH MINS, BUT DID LEAN AT OR BELOW STAT GUIDANCE
NW WHERE THICKER CIRRUS SHOULD NOT BE AS MUCH OF A FACTOR.

CLOUDS SHOULD THEN INCREASE DURING THE DAY ON THURSDAY WITH THE
APPROACH OF THE NEXT FRONTAL BOUNDARY. PRETTY EMPHATIC WARM AIR
ADVECTION FORECAST, BUT THE CAVEAT WILL BE A VERY DRY AIR MASS IN
PLACE THAT HAS TO BE MOISTENED. THUS LOW POPS WERE MAINTAINED JUST
IN THE NW PART OF OUR CWA. STAT GUIDANCE MAX TEMPS LOOKED
REASONABLE.

THURSDAY NIGHT WE WILL SEE HOW MUCH SNOW WE CAN GET OUT OF A STONE
AS THE COLD FRONT MOVES THROUGH. THE FORECAST DEEP LEVEL QVEC
CONVERGENCE LOOKS DECENT NORTH. THE MODELS ARE STILL SHOWING IF
NOT AN EXIT REGION, A JET STREAK WITH DECENT FCST DIVERGENCE ALF
OVERNIGHT. ON THE NEGATIVE SIDE THE FORECAST ISENTROPIC LIFT ABOVE
280K DOES NOT LOOK THAT GOOD AND ANY HINT OF A THETA E RIDGE WEST
OF OUR CWA GETS SQUASHED MOVING EAST.

WE ARE NOT TALKING ABOUT A BIG EVENT, BUT WITH THE ANTECEDENT
COLD CONDITIONS IN PLACE, THE SNOW WOULD STICK RATHER EASILY. THUS
BECAUSE OF THE IMPRESSIVE FORCING, WE ARE GOING ABOVE STATISTICAL
MEASURABLE POP GUIDANCE FOR THURSDAY NIGHT WITH LIKELY POPS WHERE
THE GREATEST MEASURABLE CONSENSUS IS CURRENTLY FCST (NRN CWA, ALSO
BEST QVEC CONV). FAR SOUTH ITS CONCEIVABLE SOME RAIN MIGHT MIX IN AT
THE START, BUT THE COLUMN IS FCST TO BE SO DRY AT THE START
BELIEVE EVAP COOLING WILL DO ITS WORK. WE WILL KEEP PTYPE AS MAINLY
SNOW. CURRENT MODEL TIMING IS MORE CENTERED ON THE EVENING, BUT FOR
TIMING ERRORS WE KEPT A LOWER CHANCE AFTER MIDNIGHT.

THEN ANOTHER DRY BUT COLD DAY IS EXPECTED ON FRIDAY IN THE WAKE OF
THE COLD FRONT WITH CLOUDS INCREASING FRIDAY NIGHT AND PRECIPITATION
POSSIBLY ARRIVING BY SATURDAY MORNING FROM THE NEXT SYSTEM.

THE GFS DID A FLIP FROM YESTERDAY AND LAST NIGHT'S SOUNDING RUN WHEN
IT WAS THE COLDEST MOST SUPPRESSED MODEL RUN. NOW THE ECMWF IS MORE
CONSERVATIVE WITH ITS CURRENT MODEL RUN AND SNOWIER (BUT FARTHER
NORTH THAN ITS NIGHT RUN ALSO). WE HAVE DECIDED TO LEAN TOWARD THE
ECMWF SOLUTION TO DAMPEN SOME OF THESE RUN TO RUN JUMPS FOR NOW.
IT IS PRETTY KNOWN THAT THE MODELS TEND TO EDGE SFC LOWS NORTHWARD
WITH TRACKS AND PCPN EXTENT. WITH A +EPO/-PNA/+NAO TELECONNECTION
COMBINATION IN PLACE WOULD BELIEVE WE WILL SEE SOME NORTHWARD
EDGING IN THE MODEL RUNS AHEAD. REGARDLESS MOST OF OUR CWA WILL BE
COLD ENOUGH FOR SNOW AT THE START COURTESY OF THE DRY AIR IN PLACE.
WE WILL TRANSITION AWAY FROM SNOW AS SATURDAY PROGRESSES. HOW
QUICKLY THIS OCCURS WILL DEPEND UPON THE FINAL MODEL TRACK. SUSPECT
THAT THE NORTHERN PART OF OUR CWA WOULD STILL HAVE A RATHER
PROTRACTED PERIOD OF WINTRY PCPN BECAUSE OF THE COLD AIR MASS IN
PLACE AT THE START.

AFTER THE LOW DEPARTS, WARMER THAN NORMAL WEATHER IS EXPECTED TO
PREVAIL FOR THE REST OF THE LONG TERM.

AN APPROACHING COLD FRONT WILL BRING THE CHANCE FOR SHOWERS LATER
SUNDAY INTO MONDAY MORNING. THEN WEAK HIGH PRESSURE WILL BUILD INTO
THE REGION BEHIND IT LATER MONDAY. ANOTHER LOW PRESSURE SYSTEM IS
OUTLOOKED TO REACH THE GREAT LAKES BY TUESDAY MORNING. SOME WARM
FRONTAL RELATED PRECIPITATION MIGHT REACH INTO OUR CWA DURING THE
DAY, ALTHOUGH BETTER CHANCES ARE WEST AND NORTHWEST OF OUR AREA.
WITH THE RAPID SEQUENCE OF PRECIPITATION EVENTS AND THE UNKNOWN
VARIABLE AS TO HOW MUCH SNOW WILL BE ON THE GROUND AFTER SATURDAY,
OTHER THAN BEING AT OR ABOVE NORMAL, ACTUAL TEMPERATURE FORECASTS
SHOULD BE VIEWED WITH LOWER CONFIDENCE THAN AVERAGE FOR THIS PART
OF THE LONG TERM.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

IFR CONDITIONS IN LOCALLY DENSE FOG WERE ABOUT TO IMPROVE AT KABE
AS OF 02Z, IN VIEW OF THE DEVELOPING IMPROVEMENT AT QUEEN CITY
AIRPORT. PRE-FRONTAL WINDS WERE STARTING TO INCREASE WHERE FOG HAD
FORMED EARLIER THIS EVENING. GUSTIER PRE-FRONTAL WINDS OVER OUR
CENTRAL AND SOUTHERN TAF SITES WHERE VFR CONDITIONS WERE
OCCURRING.

STRATOCUMULUS IS FORECAST TO INCREASE AHEAD OF A FAST-MOVING COLD
FRONT COMING IN FROM THE WEST. THE SHOWERS ALONG THE COLD FRONTAL
SQUALL LINE OVER WESTERN PENNSYLVANIA WERE FADING AS THEY MOVED
INTO CENTRAL PENNSYLVANIA AS OF 02Z. WE SHOULD SEE THE WIND SHIFT
TO THE WEST IN THE 04Z TO 06Z TIME FRAME WITH THE FRONTAL PASSAGE.
THERE COULD BE LOCALIZED WIND GUSTS IN THE MID AND UPPER 30 KNOT
RANGE WITH THE FRONT...ESPECIALLY IF ANY LOCAL SHOWERS ARE ABLE TO
TRANSFER THE MOMENTUM OF THE STRONG 925 HPA WINDS TO THE SURFACE.

STRONG COLD AIR ADVECTION WILL TAKE PLACE WEDNESDAY MORNING, AND
COUPLED WITH A TIGHT SURFACE PRESSURE GRADIENT, SUSTAINED WEST TO
WEST-NORTHWEST WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH GUSTS
PEAKING IN THE LOWER AND MID 30 KNOT RANGE. GUSTS WILL CONTINUE
FOR MOST OF THE DAY UNTIL LATER IN THE AFTERNOON WHEN MIXING
SUBSIDES. FOR NOW, VFR STRATOCUMULUS IS FORECAST IN THE SCATTERED
RANGE...BUT COULD BE BROKEN FOR A TIME WITH THE COLD AIR
ADVECTION OCCURRING.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED INTO THURSDAY DAY. THE GUSTY
NORTHWEST WINDS SHOULD DIMINISH QUICKLY WEDNESDAY EVENING AND WIND
SHOULD NOT BE A FACTOR INTO THURSDAY DAY. MVFR CONDITIONS ARE
POSSIBLE IN SNOW SHOWERS ON THURSDAY NIGHT, BETTER CHANCES AND
EVEN MAYBE SOME IFR CONDITIONS NORTH. THERE IS A LOW CHANCE FOR
LOW LEVEL WIND SHEAR OVERNIGHT.

VFR CONDITIONS SHOULD RETURN LATE THURSDAY NIGHT INTO FRIDAY NIGHT
WITH SOME GUSTY NORTHWEST WINDS POSSIBLE THROUGH FRIDAY DAY. MVFR TO
IFR CONDITIONS SHOULD RETURN ON THE WEEKEND AS A LOW PRESSURE SYSTEM
CAPABLE OF PRODUCING A WINTRY MIX OF PRECIPITATION IS FORECAST TO
PASS THROUGH THE REGION. IMPROVEMENT BACK TOWARD VFR CONDITIONS IS
OUTLOOKED FOR SUNDAY.

&&

.MARINE...
A STRONG SOUTHWESTERLY FLOW WILL KEEP WINDS AND SEAS ELEVATED
THROUGH AT LEAST THE NEXT 24 HOURS. WINDS WILL SWING AROUND TO THE
WEST-SOUTHWEST LATE TONIGHT AND INCREASE IN STRENGTH...DUE TO A
COLD FRONTAL PASSAGE BETWEEN 06Z AND 07Z TONIGHT. BEHIND THE FRONT
THE PRESSURE GRADIENT WILL TIGHTEN, AND COMBINED WITH THE STRONG
COLD AIR ADVECTION, ALLOW ENHANCED VERTICAL MIXING TO TAKE PLACE.
FOR THIS REASON, GALES LOOK PROBABLE DURING THE LATE NIGHT AND
MORNING HOURS. WINDS SHOULD BEGIN TO RELAX LATER WEDNESDAY
AFTERNOON AS HIGH PRESSURE MOVES CLOSER AND THE PRESSURE GRADIENT
WEAKENS. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THE AFTERNOON
HOURS WEDNESDAY...ONCE THE GALES END.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 1 PM EST WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...GIGI
NEAR TERM...HAYES/HEAVENER
SHORT TERM...HEAVENER
LONG TERM...GIGI
AVIATION...GIGI/HEAVENER
MARINE...GIGI/HEAVENER
Hazardous weather outlook, Jan 17, 3:40 PM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EST TUE JAN 17 2012

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-182045-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
340 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE AROUND THE TIME OF THE
COLD FRONTAL PASSAGE LATE TONIGHT. THIS MIGHT KNOCK DOWN SOME WEAK
TREE BRANCHES OR LIMBS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A GOOD CHANCE FOR A MIXED WINTRY PRECIPITATION EVENT
SATURDAY INTO SATURDAY EVENING. THE CHANCES AND THE OVERALL
DURATION OF THE EVENT INCREASE THE FARTHER NORTH IN OUR CWA YOU
ARE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
182045-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
340 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE AROUND THE TIME OF THE
COLD FRONTAL PASSAGE LATE TONIGHT. THIS MIGHT KNOCK DOWN SOME WEAK
TREE BRANCHES OR LIMBS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR A MIXED WINTRY PRECIPITATION EVENT LATE
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-182045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
340 PM EST TUE JAN 17 2012

...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 17, 9:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
928 PM EST TUE JAN 17 2012

NJZ001-007>010-PAZ061-062-180330-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...ALLENTOWN...BETHLEHEM...EASTON
928 PM EST TUE JAN 17 2012

FOG...SOME OF IT DENSE...MAY PERSIST THROUGH AT LEAST 11 PM FROM THE
LEHIGH VALLEY INTO NORTHWEST NEW JERSEY. THE TEMPERATURE IN A FEW
SPOTS WAS NEAR FREEZING AND THIS MAY PERMIT THE FOG TO CAUSE
ICING ON BRIDGES AND OVERPASSES.

CAUTION IS ADVISED TRAVELING ALONG AND NORTH OF INTERSTATE 78
THIS EVENING FROM EAST CENTRAL PENNSYLVANIA INTO NORTHERN NEW
JERSEY.

A COLD FRONT WILL ARRIVE BETWEEN MIDNIGHT AND 2 AM WITH WEST WINDS
EXPECTED TO BECOME STRONG AND GUSTY FOR A TIME...ENDING THE FOG AND
POSSIBLE ICING HAZARDS.

PAZ054-055-060-180330-
CARBON-MONROE-BERKS-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING
928 PM EST TUE JAN 17 2012

...A BURST OF GUSTY WEST TO SOUTHWEST WINDS TO 45 MPH IS EXPECTED
IN EASTERN PENNSYLVANIA BETWEEN 1045 PM AND 1145 PM...

A COLD FRONT IN CENTRAL PENNSYLVANIA WILL ARRIVE IN THE POCONOS TO
NEAR AND JUST WEST OF READING PENNSYLVANIA LATE THIS EVENING WITH
STRONG GUSTY WESTERLY WINDS. TEMPERATURES MAY RISE INTO THE MID
50S JUST AHEAD OF THE FRONT THEN THE WEST WIND WILL BEGIN AN
OVERNIGHT COOL DOWN.

THE WIND MAY STRONG ENOUGH TO BREAK A FEW SMALL BRANCHES.

BE ALERT FOR A BURST OF STRONG WIND LATE THIS EVENING THAT CAN
AFFECT HIGH PROFILE VEHICLES...ESPECIALLY THOSE TRAVELING NORTH
SOUTH ROUTES AND ON OVERPASSES.

DRAG
Special weather statement, Jan 17, 10:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EST TUE JAN 17 2012

PAZ054-055-060>062-180430-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON
1030 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH BERKS
COUNTY, THE LEHIGH VALLEY AND THE POCONOS BETWEEN ABOUT 1100 PM
AND MIDNIGHT. THE WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST
AND WIND GUSTS UP TO 40 OR 45 MPH ARE POSSIBLE. THE WIND GUSTS MAY
BRING DOWN SMALL TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS
SUCH AS GARBAGE CANS.

ALSO, UNTIL THE FRONT PASSES, PATCHY DENSE FOG WILL CONTINUE TO
AFFECT PARTS OF THE LEHIGH VALLEY. THE VISIBILITY MAY BE REDUCED
TO LESS THAN HALF A MILE IN SPOTS. IF YOU WILL BE DRIVING, USE
EXTRA CARE.

NJZ001-007>010-180430-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE
1030 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
NORTHWESTERN NEW JERSEY BETWEEN ABOUT MIDNIGHT AND 100 AM. THE
WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST AND WIND GUSTS UP
TO 40 OR 45 MPH ARE POSSIBLE. THE WIND GUSTS MAY BRING DOWN SMALL
TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS SUCH AS GARBAGE
CANS.

ALSO, UNTIL THE FRONT PASSES, PATCHY DENSE FOG WILL CONTINUE TO
AFFECT PARTS OF NORTHWESTERN NEW JERSEY. THE VISIBILITY MAY BE
REDUCED TO LESS THAN HALF A MILE IN SPOTS. IF YOU WILL BE DRIVING,
USE EXTRA CARE.

NJZ015-PAZ067>071-180430-
MERCER-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...TRENTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA...PHILADELPHIA
1030 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
SOUTHEASTERN PENNSYLVANIA AND MERCER COUNTY, NEW JERSEY BETWEEN
ABOUT MIDNIGHT AND 100 AM. THE WIND WILL SHIFT FROM THE SOUTHWEST
TO THE WEST AND WIND GUSTS UP TO 40 OR 45 MPH ARE POSSIBLE. THE
WIND GUSTS MAY BRING DOWN SMALL TREE LIMBS AND MAY BLOW AROUND
OUTDOOR OBJECTS SUCH AS GARBAGE CANS.

DEZ001-MDZ008-012-015-180430-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
CENTREVILLE
1030 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
NORTHEASTERN MARYLAND AND NORTHERN DELAWARE BETWEEN ABOUT MIDNIGHT
AND 100 AM. THE WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST AND
WIND GUSTS UP TO 35 OR 40 MPH ARE POSSIBLE. THE WIND GUSTS MAY
BRING DOWN SMALL TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS
SUCH AS GARBAGE CANS.
Special weather statement, Jan 17, 11:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 PM EST TUE JAN 17 2012

PAZ054-055-060>062-180530-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON
1125 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH BERKS
COUNTY, THE LEHIGH VALLEY AND THE POCONOS BETWEEN NOW AND ABOUT
1230 AM. THE WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST AND
WIND GUSTS AROUND 40 MPH ARE POSSIBLE. THE WIND GUSTS MAY BRING
DOWN SMALL TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS SUCH AS
GARBAGE CANS.

ALSO, UNTIL THE FRONT PASSES, PATCHY DENSE FOG WILL CONTINUE TO
AFFECT PARTS OF THE LEHIGH VALLEY. THE VISIBILITY MAY BE REDUCED
TO LESS THAN HALF A MILE IN SPOTS. IF YOU WILL BE DRIVING, USE
EXTRA CARE.

NJZ001-007>010-180530-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE
1125 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
NORTHWESTERN NEW JERSEY BETWEEN ABOUT 1230 AM AND 130 AM. THE
WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST AND WIND GUSTS
AROUND 40 MPH ARE POSSIBLE. THE WIND GUSTS MAY BRING DOWN SMALL
TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS SUCH AS GARBAGE
CANS.

ALSO, UNTIL THE FRONT PASSES, PATCHY DENSE FOG WILL CONTINUE TO
AFFECT PARTS OF NORTHWESTERN NEW JERSEY. THE VISIBILITY MAY BE
REDUCED TO LESS THAN HALF A MILE IN SPOTS. IF YOU WILL BE DRIVING,
USE EXTRA CARE.

NJZ015-PAZ067>071-180530-
MERCER-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...TRENTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA...PHILADELPHIA
1125 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
SOUTHEASTERN PENNSYLVANIA AND MERCER COUNTY, NEW JERSEY BETWEEN
ABOUT 1230 AM AND 130 AM. THE WIND WILL SHIFT FROM THE SOUTHWEST
TO THE WEST AND WIND GUSTS AROUND 40 MPH ARE POSSIBLE. THE WIND
GUSTS MAY BRING DOWN SMALL TREE LIMBS AND MAY BLOW AROUND OUTDOOR
OBJECTS SUCH AS GARBAGE CANS.

DEZ001-MDZ008-012-015-180530-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
CENTREVILLE
1125 PM EST TUE JAN 17 2012

...A STRONG COLD FRONT WITH GUSTY WINDS...

A STRONG COLD FRONT FROM THE WEST WILL MAKE ITS WAY THROUGH
NORTHEASTERN MARYLAND AND NORTHERN DELAWARE BETWEEN ABOUT 1230 AM
AND 130 AM. THE WIND WILL SHIFT FROM THE SOUTHWEST TO THE WEST
AND WIND GUSTS UP TO 35 OR 40 MPH ARE POSSIBLE. THE WIND GUSTS MAY
BRING DOWN SMALL TREE LIMBS AND MAY BLOW AROUND OUTDOOR OBJECTS
SUCH AS GARBAGE CANS.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Monroe

When
January 18, 12:00 AM EST to 4:00 AM EST
Where
Monroe forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Carbon

When
January 18, 12:00 AM EST to 4:00 AM EST
Where
Carbon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360733, 360734.